Kansas, 2003

High Wind in Kansas, January 31, 2003

January 31, 2003 · NWS DDC · 2 events in 2 counties and zones

2 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jan 30, 3:30 PM CST, 9 hours 10 minutes earlier.

Area forecast discussion, Jan 30, 3:30 PM CST, 9 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
330 PM CST THU JAN 30 2003

DAYS 1-2...

FORECAST CHALLENGES CONTINUE TO BE TEMPERATURES AND CLOUDS NEXT FEW
DAYS.

UPPER LEVEL SHORTWAVE IN NORTHWEST FLOW ALOFT MOVING SOUTHEAST
TOWARD KANSAS TONIGHT AND SHOULD BE THROUGH BY MORNING. NOT ENOUGH
LAYER MOISTURE AVAILABLE TO PRODUCE PRECIP HOWEVER MID AND UPPER
LEVEL CLOUDS AHEAD OF SYSTEM WILL MOVE IN AND OUT. THE WAVE WILL PUSH
A CANADIAN COLD FRONT THROUGH WEST KANSAS BY AROUND MIDNIGHT AND
SWITCH SOUTH WINDS TO NORTH TO NORTHWEST. SOME COLD ADVECTION WILL
HELP TO LOWER TEMPS TONIGHT, HOWEVER WITH MIXING OF 10 TO 20 MPH WITH
FROPA AND SOME CLOUDS, THE OVERNIGHT LOWS WILL BE TRICKY. FOR NOW
WILL GO A LITTLE BELOW GUIDANCE TO 28 TO 32 ACROSS THE AREA.

THEN ON FRIDAY SHORTWAVE RIDGING AND WARMING BEGIN AND PUSH ANOTHER
WARM FRONT INTO WESTERN KANSAS. JUST HOW FAR EAST THE WARM AIR WILL
MIX OUT DUE TO TERRAIN WILL BE THE CHALLENGE. WILL GO WITH MID 60S
WEST CWA TO UPPER 50S EAST AND THIS IS WELL ABOVE NGM GUIDANCE BUT
NOT QUITE AS WARM AS ETA GUIDANCE.

FOR FRIDAY NIGHT AND SATURDAY LOOK FOR CONTINUED WARMING WITH UPPER
LEVEL RIDGING. TEMPS SHOULD RESPOND WITH WARMER AIR AND BIGGEST
CHALLENGE IS HOW MUCH CIRRUS WILL BE AROUND DURING PEAK HEATING. ALSO
WINDS NOT FORECAST TO BE STRONG SO ANY INVERSION WILL BE SLOW TO MIX
OUT. WILL GO WITH UPPER 60S TO AROUND 70 FOR HIGHS AND THIS IS STILL
ABOVE NGM MOS GUIDANCE AND STILL NOT AS WARM AS ETA MOS. IF CLOUDS
TURN OUT TO BE THINNER TEMPS MAY RISE INTO 70S.

DAYS 3-7...

THE SYSTEM MOVING THROUGH WESTERN KANSAS SUNDAY MAY BE A LITTLE
SLOWER THAN PREVIOUSLY THOUGHT. THIS WOULD DELAY PRECIP UNTIL SUNDAY
NIGHT, AND LEAD TO A VERY MILD DAY SUNDAY. DECIDED TO RAISE MAXES
INTO THE MID 70S FOR THE SE CORNER SUNDAY. WILL KEEP A SLIGHT CHANCE
OF SNOW SUNDAY NIGHT AS UPPER LOW PASSES. THE NEXT SYSTEM WILL BE
DEVELOPING IN THE PLAINS BY WEDNESDAY WITH ANOTHER CHANCE FOR SNOW.
THE DETAILS ARE UNCLEAR AT THIS POINT. WILL KEEP A TREND TO COLDER
WEATHER BY MIDWEEK.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC   29  59  35  67 /   0   0   0   0
GCK   29  61  33  67 /   0   0   0   0
EHA   30  64  39  71 /   0   0   0   0
LBL   30  63  35  69 /   0   0   0   0
HYS   28  58  32  67 /   0   0   0   0
P28   32  58  35  67 /   0   0   0   0

.DDC...NONE.

FCSTID = 6/24
Hazardous weather outlook, Jan 30, 5:00 AM CST, 19 hours 40 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-310600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
426 AM CST THU JAN 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. AN UPPER LEVEL LOW
WILL BEGIN TO MOVE ONTO THE PLAINS BY LATE SUNDAY.  IT LOOKS LIKE
THE BEST MOISTURE WILL BE TO THE EAST, BUT ENOUGH COULD ARRIVE IN
SOUTHWESTERN KANSAS TO PRODUCE A CHANCE OF RAIN OR SNOW LATE SUNDAY
AND INTO SUNDAY NIGHT.  ANOTHER PACIFIC SYSTEM WILL AFFECT THE AREA
LATE ON TUESDAY NIGHT, BRINGING A CHANCE FOR SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

RITTERLING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Ford

When
January 31, 12:40 AM CST
Where
Ford forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Measured by backup wind equipment at the airport.

High Wind, Hodgeman

When
January 31, 1:21 AM CST
Where
Hodgeman forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
38.088, -99.898 (the zone’s center; the record gives no point)

Measured by a weather lab instrument.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5339421, 5339422.